We've all seen the warnings; the labels on prescription bottles telling us not to mix the pills with alcohol. The warnings tell us that alcohol may blunt or enhance or nullify the effect of the prescribed drugs.
But what's so bad about mixing alcohol with common medications? What, really, can go wrong? "Nausea and vomiting, headaches, drowsiness, fainting, or loss of coordination," according to the National Institute on Alcohol Abuse and Alcoholism (NIAAA). "It can also put you at risk for internal bleeding, heart problems, and difficulties breathing. In addition to these dangers, alcohol can make a medication less effective or even useless, or it may make the medication harmful or toxic to your body."
The NIAAA reminds consumers that certain medicines, such as cough syrup and laxatives, may contain up to 10 per cent alcohol to begin with. Moreover, older people are at particular risk, since the body breaks down alcohol more slowly with age. Woman are also at high risk for drug/alcohol interactions, since blood--alcohol levels are typically higher in women than in men after consuming the same amount of alcohol.
Finally, the NIAAA advises, "Timing is important. Alcohol and medicines can interact harmfully even if they are not taken at the same time."
-- Severe pain: Demerol, Percocet, Vicodin, etc. Drowsiness, dizziness, increased risk of overdose, difficulty breathing, impaired motor control.
-- Sleep problems: Ambien, Lunesta, Sominex, etc. Dizziness, difficulty breathing, impaired motor control, memory problems.
-- Enlarged prostate: Cardura, Flomax, etc. Dizziness, fainting.
And don't forget the herbals: Alcohol with Kava Kava may cause liver damage; alcohol with St. John's Wort risks dizziness and overdose. Chamomile, valerian and lavender will increase drowsiness when mixed with alcohol.